Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Lake Charles, LA

February 24, 2018Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Feb 24, 2018, 11:35 PM CST for Jasper County, Tyler County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 11:35 PM CST (05:35 UTC)
Expired
Feb 25, 2018, 12:00 AM CST
In force
25 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, TX, Tyler County, TX

The radar

The Ft Polk radar (KPOE), 131 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1369 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1369 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS54 KLCH 250535
SVRLCH
TXC241-457-250600-
/O.NEW.KLCH.SV.W.0002.180225T0535Z-180225T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
1135 PM CST SAT FEB 24 2018

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Northwestern Tyler County in southeastern Texas...
  Northwestern Jasper County in southeastern Texas...

* Until midnight CST

* At 1135 PM CST, a severe thunderstorm was located near Colmesneil,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Colmesneil, Rockland, Ebenezer and Sam Rayburn Dam. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3104 9450 3105 9449 3103 9447 3111 9406
      3114 9403 3115 9397 3082 9447 3095 9461
TIME...MOT...LOC 0535Z 228DEG 30KT 3094 9448 

HAIL...1.00IN
WIND...60MPH
 
$$

Tingler
2 follow-up statements
271 
WWUS54 KLCH 250547
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1147 PM CST SAT FEB 24 2018

TXC241-457-250600-
/O.CON.KLCH.SV.W.0002.000000T0000Z-180225T0600Z/
Tyler TX-Jasper TX-
1147 PM CST SAT FEB 24 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR NORTH CENTRAL TYLER AND NORTHWESTERN JASPER COUNTIES...

At 1147 PM CST, a severe thunderstorm was located near Rockland,
moving northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3105 9449 3103 9447 3111 9406 3098 9435
      3098 9450 3104 9450
TIME...MOT...LOC 0547Z 229DEG 38KT 3105 9434 

HAIL...1.00IN
WIND...<50MPH
 
$$

Tingler
211 
WWUS54 KLCH 250552
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1152 PM CST SAT FEB 24 2018

TXC241-457-250602-
/O.EXP.KLCH.SV.W.0002.000000T0000Z-180225T0600Z/
Tyler TX-Jasper TX-
1152 PM CST SAT FEB 24 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL TYLER AND
NORTHWESTERN JASPER COUNTIES WILL EXPIRE AT MIDNIGHT CST...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 3105 9449 3103 9447 3111 9406 3098 9435
      3098 9450 3104 9450
TIME...MOT...LOC 0552Z 228DEG 30KT 3104 9435 

$$

Tingler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:00 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 24, 9:00 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
900 PM CST Sat Feb 24 2018

.DISCUSSION...
Wx map shows cold front across NE TX approaching Lufkin to NW LA
between Shreveport and Natchitoches through SW AR. Showers and
isolated thunderstorms beginning to increase along and ahead of
the front, which was expected. SPC still has area outlined in
marginal risk for the possibility of the stronger thunderstorms
reaching severe limits, with damaging winds the primary severe
weather threat. Otherwise, precipitation chances will continue to
increase as the front sags further south, and likely stall along
the I-10 corridor of SE TX/SW LA by daybreak. Thus, current
forecast shows this with no changes made at this time.

DML

&&

.PREV DISCUSSION... /issued 506 PM CST Sat Feb 24 2018/

AVIATION...Generally MVFR ceilings are occurring across the
region, however ceilings will lower and become IFR this evening.
Rain and storms are also expected overnight reducing vis. High
rain chances will linger through the rest of the period.

PREV DISCUSSION... /issued 424 PM CST Sat Feb 24 2018/

DISCUSSION...
Breezy and warm afternoon across the forecast area between
subtropical ridge to the east and SFC low/trailing CDFNT to the
NW. Winds are expected to subside by early evening, so the Wind
Advisory was left as is to expire at 00Z. Isolated to scattered
showers along with a prefrontal band of showers noted on radar
imagery well ahead of the actual surface boundary, which stretched
from near Texarkana to Waco based on SFC Obs/radar data. Lead
upper trof currently translating through the Plains based on water
vapor imagery, with an upstream trof digging through the PAC NW.

Lead trof is progged to pivot E/NE toward the Upper Midwest/Great
Lakes tonight, resulting in a frontal boundary that is
increasingly stretched out/oriented parallel to the mean flow.
The front is expected to limp through the forecast area tonight,
but stall somewhere near the coast by Sunday morning. Despite the
lead upper trof pulling away, a deep moisture pool along with
more favorable jet positioning aloft will yield increasing showers
and thunderstorms as the front progresses through the area. The
risk of severe thunderstorms is marginal, and primarily in the
form of strong/damaging winds. Overall rainfall amounts are
expected to be on the light side (generally one half of an inch
or less), but given the high moisture content (PWAT near 1.8
inches) locally heavy rainfall is not out of the question.

Behind the front, relatively cooler air will settle southward,
though temperatures tonight will still be closer to normal highs
than lows, especially along/S of I-10. Where the front eventually
settles is still not altogether clear, though a best guess is
that it makes it into at least the nearshore coastal waters. A
relative lull in rainfall intensity and/or coverage may
materialize for a time Sunday morning, but the approach of the
aforementioned upstream upper trough and associated
intensification of downstream low/mid level kinematic fields is
expected to yield an increase in coverage and intensity Sunday
afternoon and night. Initially, this should occur over E TX with
subsequent EWD progression across LA. This could be problematic
for parts of interior E TX into Central LA that were soaked just a
few days ago, though the generally progged progressive nature
appears to preclude a sustained/widespread risk of heavy rainfall.
Rains are expected to be winding down by Monday morning, as the
SFC front is driven S and E of the area and drier air pushes into
the region.

For the medium to extended range, the break in rain will be short
lived as the front and its associated moisture pool retreats
north on TUE, bringing scattered showers and thunderstorms along
with warmer temperatures back into the area. Rains shift north of
the area on WED, but return WED night as another front pushes
through the region. Dry with mild afternoons and cool nights closes
out the week.

13

MARINE...
Gusty South winds will gradually decrease this evening as a cold
front begins to push into the area this evening. With winds
relaxing, a brief period of patchy sea fog is possible after
midnight tonight into Sunday morning for the nearshore coastal
waters west of Cameron. The cold front is expected to stall near
or just offshore the coastline Sunday morning, and remain nearly
stationary through the day Sunday. Showers and thunderstorms will
accompany the front tonight and continue through the day Sunday
before coming to an end Monday as the front is finally driven out
of the area. A brief period of light to modest offshore flow will
prevail Monday with winds turning east and then southeast on
Tuesday. South winds will strengthen a bit Wednesday ahead of
another front forecast to cross the coastal waters Wednesday
night, with a light to modest offshore flow behind this front
closing out the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  57  62  49  70 /  80  80  90  10
LCH  65  68  57  73 /  90  80  80  10
LFT  67  70  60  73 /  80  80  80  30
BPT  64  68  56  74 /  90  80  70  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until midnight CST tonight for
     GMZ450-452-455-470-472-475.

&&

PUBLIC...08
Hazardous weather outlook, Feb 24, 4:32 PM CST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
432 PM CST Sat Feb 24 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
252200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
432 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

A wind advisory remains in effect until 6 pm this evening for
south winds of 15 to 20 mph gusting up to 30 mph. Winds will
diminish this evening.

Showers and thunderstorms will continue this afternoon into
tonight in response to a cold front pushing through the area. Some
of these storms will have the potential to be strong to severe
with damaging winds the primary hazard. Rainfall totals for the
event which will continue through Sunday night are expected to be
in the one to two inch range, with locally higher amounts possible.
This could lead to localized street flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Ongoing showers and thunderstorms associated with a stalled
frontal boundary will continue through the day Sunday before
coming to an end Sunday night into early Monday morning. The
threat for severe weather will continue Sunday morning, but will
gradually diminish through the day. Heavy rainfall will remain a
threat through the day Sunday with localized street flooding
possible.

Scattered showers and thunderstorms will develop once again
Tuesday and Wednesday as increasing moisture returns to the area.
A cold front will move through the area Wednesday night producing
scattered to numerous showers and thunderstorms and ushering in
cooler, drier air for the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight or Sunday.

GMZ430-432-435-450-452-455-470-472-475-252200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
432 PM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

Gusty South winds will gradually decrease this evening as a cold
front begins to push into the area. Small craft should exercise
caution over the Gulf waters until midnight. With winds relaxing,
a brief period of patchy sea fog is possible after midnight
tonight into Sunday morning for the nearshore coastal waters west
of Cameron. Showers and thunderstorms will accompany the front
tonight as it nears the coast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The cold front is expected to stall near or just offshore the
coastline Sunday morning, and remain nearly stationary through the
day Sunday. Showers and thunderstorms will continue through the
day Sunday before coming to an end Monday as the front is finally
driven out of the area. A brief period of light to modest offshore
flow will prevail Monday with winds turning east and then
southeast on Tuesday. South winds will strengthen a bit Wednesday
ahead of another front forecast to cross the coastal waters
Wednesday night, with a light to modest offshore flow behind this
front closing out the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected tonight or Sunday.

13

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:33 AM CSTSpecial Weather StatementLCHJasper, Newton57 min
Feb 25, 4:43 PM CSTFlash Flood WarningLCHJasper, Newton, Tyler4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.